squamous cell carcinoma/AIDS-- why are my blood counts depleted?

Question

I have AIDS, and recently diagnosed squamous cell carcinoma. I am being treated with radiation and chemotherapy. My hemoglobin keeps dropping to around 9, as well as my platlets are nearly depleted. Any reasons for this? cd4=575/viral load undetectable.

Answer

What you are describing is very typical. Both chemotherapy and radiation work by killing off cancer cells. Unfortunately neither therapy is a 100% selective. This means that although they kill off cancer cells, they also kill off (to a lesser degree) normal cells. In particular, chemotherapy and radiation therapy can knock off the rapidly dividing normal cells in the bone marrow-- when this happens you can be left with both anemia (low red cell count) and low platelet counts. Once your therapy is completed, your blood counts should go up, though it may take some time to do so.

Some medical providers prescribe Procrit (erythopoietin) in your situation. This drug may help maintain your red cell count throughout your therapy. So sometimes we use it. Lastly, you do not mention which HIV drugs you are taking. You should know that chemotherapy and radiation therapy are particularly toxic on the blood counts if you are taking the HIV drug called AZT. AZT is found in retrovir, combivir, and trizivir.